Pennsylvania, 2002

Winter Storm and Winter Weather in Pennsylvania, December 24 to 26, 2002

December 24 to 26, 2002 · NWS PHI · 8 events in 8 counties and zones

The most significant Christmas Day winter storm since 1966 crippled the Poconos, brought heavy snow to the Lehigh Valley, Berks County and the far northern suburbs of Philadelphia and a wintry mix to the rest of the Philadelphia suburbs. Precipitation began as light snow on Christmas Eve.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The most significant Christmas Day winter storm since 1966 crippled the Poconos, brought heavy snow to the Lehigh Valley, Berks County and the far northern suburbs of Philadelphia and a wintry mix to the rest of the Philadelphia suburbs. Precipitation began as light snow on Christmas Eve. As the northeaster moved northeast along the eastern seaboard, warmer air from the Atlantic and the south warmed the air between 3,000 and 8,000 feet above ground level. This changed precipitation over to sleet and light freezing rain. As warmer air moved in near the ground precipitation changed to plain rain across much of the Philadelphia northwest suburbs by daybreak on Christmas Day and by mid-morning in the Lehigh Valley and Berks County. In the Poconos, most temperatures remained below freezing and around two-tenths of an inch of ice accrued on exposed surfaces. The northeaster was in the process of intensifying rapidly along the Middle Atlantic seaboard and both its precipitation intensity and coverage increased rapidly across Eastern Pennsylvania during the second half of the morning. As precipitation intensity increased and winds started to shift from the northeast to north, precipitation started to change to all snow. This began in the Poconos by 1030 a.m. EST and moved southeast during the remaining daylight hours across the rest of the state. Precipitation changed back to snow around 11 am EST in the Lehigh Valley and Berks County and between 11 a.m. and Noon EST in the Philadelphia northwest suburbs. The heaviest snow fell between 11 a.m. and 4 p.m. EST and snowfall rates in parts of the Poconos averaged two inches per hour. The snow ended during the evening, except overnight in the Poconos. The combination of freezing rain, sleet and heavy wet snow brought down a plethora of trees, tree limbs and power lines from Berks and Schuylkill Counties northeast through the Poconos. About 225,000 Pennsylvania Power and Light (PPL) and Metropolitan Edison customers lost power. The 175,000 outages to PPL customers was the second worst on record only surpassed by Hurricane Floyd. Huge trees snapped like twigs and even utility poles snapped. Thousands of trees were knocked down. Entire sections of new lines, poles and transformers had to be replaced. The restoration process was hindered because many of the outages were in remote areas and the smaller roads were not plowed. In addition, trees continued to fall through the weekend (28th and 29th) and created new outages. Repair crews from as far away as Maryland, New York and western Pennsylvania helped with the restoration process. Entire sections of Interstates 80, 81, 84 and 380 were closed. Interstate 80 was closed at the New Jersey State border. In Carbon County, a state of emergency was declared on Christmas Day and was not lifted until December 29th. Twice the county had to hand emergency response calls to Monroe County. All fire department and ambulance personnel were placed on stand-by. Power was restored for good at the county emergency services during the evening of the 27th. Shelters were opened in five Carbon County townships. Many people resorted to placing snow in their refrigerators to keep food cold and melting snow on stove tops to flush toilets. U.S. Route 209 was closed between Lansford and Nesquehoning because of downed trees. Businesses in Jim Thorpe were closed through the 28th. About 31,000 Carbon County residents lost power. The number was down to 7,700 the evening of the 27th and 1,400 the evening of the 29th (all in the Panther Valley). Power was completely restored on the 30th. In Monroe County, the southern and western parts of the county were hit the hardest. About 16,000 county residents lost power. All power was restored on the 27th with the last restoration in the Pocono Wild Haven Estate in Wooddale. Many vehicles were abandoned and left on roadways. Many roads were impassable during the height of the storm. All county offices were closed on the 26th. The 21 inches of snow in Tobyhanna was a one day December record. In Berks County 30,000 homes and businesses lost power, two-thirds of them in Reading. Other hard hit municipalities were Sinking Spring, Cumru, Hamburg, Fleetwood and Oley. Several shelters were opened throughout the county. The Red Cross also sent people without power to hotels. All power was restored by the morning of the 29th. Two men in the county died shoveling snow. One was a 57-year-old in Muhlenberg Township and the other was a 78-year-old in Sinking Spring. In the Lehigh Valley, Interstate 78 was plagued with vehicles stuck in snow. There were multiple minor collisions on U.S. Route 22 as well as Pennsylvania State Routes 33 and 248. About 5,600 homes and businesses lost power in the valley mainly in Allentown, Emmaus, Salisbury and South Whitehall Townships. In the Philadelphia suburbs the quick accumulation of snow led to many accidents. Vehicles were unable to ascend hills and many slipped and slid into ditches. By the middle of the afternoon there were over 100 reported accidents in Bucks County. Strong winds and sleet forced the cancellation of the annual re-enactment of Washington crossing the Delaware River. Specific accumulations included 21 inches in Tobyhanna (Monroe County), 19 inches in Albrightsville (Carbon County) and Blakeslee (Monroe County), 14.8 inches in Pocono Summit (Monroe County), 14 inches in Beltzville (Carbon County), 13 inches in Jim Thorpe (Carbon County) and Vinemont (Berks County), 12 inches in Mohnton (Berks County), 10.8 inches in East Stroudsburg (Monroe County), 10 inches in Honeybrook (Chester County), 8 inches in Morgantown (Berks County) and Schnecksville (Lehigh County), 7.5 inches in Perkasie (Bucks County), 7.4 inches in Williams Township (Northampton County), 7.2 inches at the Lehigh Valley International Airport, 7 inches in Reading (Berks County), 6.6 inches in Bath (Northampton County), 6 inches in Easton (Northampton County), 5.2 inches in Glenmoore (Chester County), 4.9 inches in Palm (Montgomery County), 4.8 inches in Doylestown (Bucks County), 3.0 inches in Southampton (Bucks County), 2.7 inches in Green Lane (Montgomery County) and 1 inch in Valley Forge (Chester County)The northeaster that produced the tidal flooding moved from Mississippi the morning of the 24th to near Norfolk the morning of the 25th to just west of Atlantic City during the afternoon of the 25th to south of Nova Scotia the morning of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 24, 8:00 PM EST, 0 minutes earlier.

Area forecast discussion, Dec 24, 8:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
800 PM EST TUE DEC 24 2002

HAVE EXPANDED THE ADVISORY AREA TO INCLUDE THE REMAINING PORTION OF
SE PA AND ADJACENT AREAS OF NJ AND NORTHERN DE AND MD. SNOW
CONTINUES TO DEVELOP ACROSS THE REGION AND OVER AN INCH AS ALREADY
BEEN REPORTED IN A FEW LOCATIONS. EVEN THOUGH SNOW TOTALS MAY NOT
REACH ADVISORY CRITERIA...GIVEN THE AMOUNT OF TRAFFIC ON AREA
ROADWAYS TONIGHT...THOUGHT IT PRUDENT TO ISSUE AN ADVISORY.  THANKS
CTP AND LWX FOR COORDINATION. EXPECT SNOW TO DEVELOP AND CONTINUE
INTO TOMORROW IN THE POCONOS AND LEHIGH VALLEY AND ADJACENT AREAS OF
NJ. HOWEVER...EXPECT SNOW TO MIX WITH OR CHANGE OVER TO RAIN IN SE
PA...SOUTHERN NJ...NORTHERN DE...AND NE MD AFTER MIDNIGHT. HAVE
SEGMENTED THE UPDATED WSW ACCORDINGLY.

REST OF FCST LEFT AS IS.

PREV AFD AS IS:

##################################################################

HAVE JUST AMENDED THE ZFP AND RDF TO REFLECT CURRENT CONDITIONS.
SNOW MOVING NORTH ON THE DELMARVA COULD RESULT IN SOME MINOR
ACCUMULATIONS (INCH OR SO) THIS EVENING BEFORE PRECIPITATION CHANGES
TO ALL RAIN LATER TONIGHT IN THE SOUTHERN PART OF THE CWA. WILL NOT
ISSUE AN ADVISORY FOR THE SOUTHERN FLANK OF OUR CWA SINCE
ACCUMULATIONS SHOULDNT REACH NECESSARY CRITERIA.  HAVE ALSO TWEAKED
FORECAST FOR NORTHERN HALF OF CWA FOR TIMING...BEGINNING THIS
EVENING AND CONTINUING OVERNIGHT. STILL LOOKING AT MAINLY SNOW EVENT
IN POCONOS AND SO WILL LEAVE WARNING AS IS. WILL ALSO KEEP ADVISORY
IN LEHIGH VALLEY AND BERKS COUNTY.

THANKS LWX FOR COORDINATION.

JJM

PREVIOUS AFD BELOW.

###################################################################

LOTS OF WX TO CONTEND WITH THIS PACKAGE.  HAVE ALRDY ISSUED FFA FOR
PTNS OF SE PA AND SRN NJ AND NRN DE ERLIER THIS AFTN WITH XPCTD QPF
AMTS OF ARND AN INCH IN THIS AREA...ALNG WITH UPGRADE OF WNTR STRM
WTCH TO WNTR STRM WRNG IN SRN POCONOS AND SUSSEX CTY NJ AND WINTER
WX ADVSRY IN LEHI VLY AND.  IN ADDITION WL POST CSTL FLD WTCH FOR
NRN NJ CST AND HOIST GALE WRNGS FOR ENTIRE CSTL WATERS...WITH IDEA
THAT THERE WILL BE STORM FORCE GSTS.

MDLS VARY JUST A BIT WITH ETA BEING A BIT FURTHER W IN LOW TRACK NR
NJ WHILE CANADIAN AND GFS ARE A BIT MORE OUT TO SEA.  NO MATTER
WHAT...NOT A CLASSICAL SNOW STORM EVENT FOR THIS AREA.  COLDER AIR
SHUD COME IN BEHIND STORM AND RN SHUD CHANGE OVR TO SNW BEFORE
ENDING.

ON MARINE...UP WITH GLW AND CSTL FLD WTCH FOR NRN NJ CST.

HAVE A GREAT HOLIDAY.

FCSTID =   14
MPO   24  31  19  28 /  60  90  90  30
ABE   28  32  23  32 /  60  90  90  10
RDG   29  33  25  34 /  60  90  90  10
PHL   33  36  27  38 /  60  90  90  10
12N   25  31  21  30 /  60  90  90  30
SMQ   29  36  26  35 /  60  90  90  10
TTN   32  35  27  37 /  60  90  90  10
MIV   35  37  28  39 /  60  90  90  10
ACY   36  37  29  40 /  60  90  90  10
ILG   33  36  27  37 /  60  90  90  10
DOV   35  37  28  40 /  60  90  90  10
GED   35  38  28  40 /  60  90  90  10
ESN   35  38  29  40 /  60  90  90  10

.PHI...
DE...FLOOD WATCH FOR CHRISTMAS FOR ZONE DEZ001.

MD...FLOOD WATCH FOR CHRISTMAS FOR ZONE MDZ008.

NJ...WINTER STORM WARNING FOR TONIGHT AND CHRISTMAS FOR ZONE NJZ001.

FLOOD WATCH FOR CHRISTMAS FOR ZONES NJZ009>010...NJZ012...NJZ015>019.

COASTAL FLOOD WATCH FOR CHRISTMAS FOR ZONES NJZ012>014...NJZ020...
NJZ026.

COASTAL FLOOD WATCH FOR CHRISTMAS MORNING FOR ZONES NJZ012>014...
NJZ020...NJZ026.

WINTER WEATHER ADVISORY FOR TONIGHT AND CHRISTMAS FOR ZONES
NJZ007>008.

PA...WINTER STORM WARNING FOR TONIGHT AND CHRISTMAS FOR ZONES
PAZ054>055.

FLOOD WATCH FOR CHRISTMAS FOR ZONES PAZ067>071.

WINTER WEATHER ADVISORY FOR TONIGHT AND CHRISTMAS FOR ZONES
PAZ060>062.

MARINE...GALE WARNING FOR ZONES ANZ430-431-450>455.

JWH
Hazardous weather outlook, Dec 24, 5:51 AM EST, 14 hours 9 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
551 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTRY MIX CAN BE EXPECTED LATE TONIGHT AND ON CHRISTMAS DAY.
SIGNIFICANT SNOWFALL IS LIKELY ACROSS A GOOD PORTION OF EASTERN
PENNSYLVANIA AND NORTHWESTERN NEW JERSEY. A WINTER STORM WATCH HAS
BEEN ISSUED FOR THE POCONOS...NORTHWESTERN NEW JERSEY...THE LEHIGH
VALLEY...AND BERKS COUNTY PENNSYLVANIA.

SMALL STREAM AND URBAN FLOODING ARE POSSIBLE ON CHRISTMAS WHERE THE
PRECIPITATION FALLS AS MAINLY RAIN.

PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL WEATHER
SERVICE. THEY INCLUDE...A WINTER STORM WATCH(WWUS41 KPHI
PHLWSWPHI)...A SPECIAL WEATHER STATEMENT(WWUS81 KPHI PHLSPSPHI)...
AND A PUBLIC INFORMATION STATEMENT(NOUS41 KPHI PHLPNSPHI).

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOWFALL REPORTS ARE GREATLY APPRECIATED.

KRUZDLO

In the hours before

Special weather statement, Dec 24, 4:15 PM EST, 3 hours 45 minutes before
NJZ009-010-PAZ067>069-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EST TUE DEC 24 2002

...PHILADELPHIAS NORTHWEST SUBURBAN COUNTIES AND CENTRAL NEW JERSEY
ARE SET TO RECEIVE THE MOST VARIED WEATHER IN THE UPCOMING STORM...

DURING THIS EVENING SNOW WILL SPREAD UP INTO CHESTER, MONTGOMERY AND
BUCKS COUNTIES IN SOUTHEASTERN PENNSYLVANIA, AND HUNTERDON AND
SOMERSET COUNTIES IN CENTRAL NEW JERSEY.  SNOW IS EXPECTED TO CHANGE
TO SLEET AND FREEZING RAIN THEN TO RAIN DURING THE NIGHT, ESPECIALLY
IN THE CENTRAL AND SOUTHERN PARTS OF THE COUNTIES.

BY DAYBREAK ON WEDNESDAY SNOW AMOUNTS ARE EXPECTED TO RANGE AROUND
TWO INCHES, WITH A LITTLE LESS IN THE SOUTHERN PARTS OF THE COUNTIES
AND PERHAPS A LITTLE MORE IN THE NORTH.

THE PRECIPITATION SHOULD HAVE CHANGED OVER TO ALL RAIN THROUGHOUT
EACH OF THE COUNTIES ON WEDNESDAY MORNING.  THE RAIN MAY BE HEAVY AT
TIMES AND AS A RESULT THERE IS A FLOOD WATCH IN EFFECT FOR WEDNESDAY.

THE RAIN IS EXPECTED TO CHANGE BACK TO SNOW ON WEDNESDAY AFTERNOON
AND WEDNESDAY EVENING AS THE WEATHER SYSTEM BEGINS TO PULL AWAY FROM
THE REGION.  ADDITIONAL SNOWFALL OF ANOTHER INCH OR TWO IS POSSIBLE
AT THAT TIME.

LOW PRESSURE CENTERED OVER NORTHERN ALABAMA THIS AFTERNOON WILL MOVE
TO THE NORTH AND INTO THE EASTERN OHIO RIVER VALLEY LATE TONIGHT.  A
SECOND AREA OF LOW PRESSURE SHOULD DEVELOP IN NORTH CAROLINA
OVERNIGHT.  THE SECOND LOW WILL MOVE UP THE COAST ON WEDNESDAY AND
OUT TO SEA ON WEDNESDAY NIGHT.

IF YOU ARE PLANNING TO TRAVEL TONIGHT OR ON WEDNESDAY BE SURE TO
CHECK THE FORECAST EVERY ONCE IN A WHILE FOR ANY UPDATED INFORMATION.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Berks

When
December 24, 8:00 PM EST to December 25, 7:00 PM EST
Where
Berks forecast zone
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
December 24, 8:00 PM EST to December 26, 3:00 AM EST
Where
Monroe forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Winter Storm, Lehigh

When
December 24, 8:30 PM EST to December 25, 8:30 PM EST
Where
Lehigh forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Storm, Northampton

When
December 24, 9:00 PM EST to December 25, 9:00 PM EST
Where
Northampton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Winter Storm, Carbon

When
December 24, 10:00 PM EST to December 26, 3:00 AM EST
Where
Carbon forecast zone
Property damage
$60,000
Reported by
TRAINED SPOTTER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Chester

When
December 24, 10:00 PM EST to December 25, 11:00 PM EST
Where
Chester forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Montgomery

When
December 24, 10:00 PM EST to December 25, 11:00 PM EST
Where
Montgomery forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Bucks

When
December 24, 10:30 PM EST to December 25, 11:59 PM EST
Where
Bucks forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325928, 5325931, 5325930, 5325933, 5325929, 5325934, 5325935, 5325932.